Alert archive / Illinois / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 65, NWS Lincoln, IL

May 9, 1996Woodford County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 9, 1996, 2:42 PM CDT for Woodford County, Illinois. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 9, 1996, 2:42 PM CDT (19:42 UTC)
Expired
May 9, 1996, 3:30 PM CDT
In force
48 min
Issued by
NWS Lincoln, IL
Area
Whole counties

County Woodford County, IL

The radar

The Lincoln radar (KILX), 72 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.7 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 1996-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 510 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 1996-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
510 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
1208 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSPI 091943
SVRSPI
ILC203-092030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
242 PM CDT THU MAY 9 1996

THE NATIONAL WEATHER SERVICE IN LINCOLN IL HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 330 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN CENTRAL ILLINOIS

   ...WOODFORD COUNTY
 
AT 240 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CROSSING THE ILLINOIS RIVER NEAR SPRING BAY...10 MILES NORTHEAST
OF PEORIA. THIS STORM IS MOVING EAST AT 30 MPH. TOWNS IN THE
PATH OF THIS STORM ARE METAMORA...EUREKA AND ROANOKE.

THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS. TAKE SHELTER
INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

$$

GEELHART

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 1:57 PM CDT, 45 minutes earlier.

Area forecast discussion, May 9, 1:57 PM CDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
155 PM CDT THU MAY 9 1996

NO TIME FOR A DISCUSSION.  WATCH BOX AND FLOODING CONTS ATTM.  SPECIAL
18Z SOUNDING SHOWED LI'S -3 AT ILX.  SFC DEWPTS IN THE MID 60S ACROSS
CWA.  RWS/TRWS COULD FURTHER AGREVATE FLOODING IN CWA SO CONT FFA FOR
CEN IL.

PIA      62/70  +6
SPI      63/75  +5
DEC      62/75  85
CMI      61/75  55
SERN IL  65/78  33

KETCHAM

In the hours before

Special weather statement, May 9, 11:13 AM CDT, 3 hours 29 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-101100-

SEVERE WEATHER OUTLOOK FOR CENTRAL ILLINOIS
NATIONAL WEATHER SERVICE LINCOLN ILLINOIS
1100 AM CDT THU MAY 9 1996

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL
ILLINOIS:

KNOX...STARK...MARSHALL...FULTON...PEORIA...WOODFORD...TAZEWELL...
MCLEAN...SCHUYLER...MASON...CASS...MENARD...LOGAN...DEWITT...
SCOTT...MORGAN...SANGAMON...MACON...CHRISTIAN...SHELBY...PIATT...
MOULTRIE...CHAMPAIGN...VERMILION...DOUGLAS...COLES...EDGAR...
CUMBERLAND...CLARK...EFFINGHAM...JASPER...CRAWFORD...CLAY...
RICHLAND...LAWRENCE

SYNOPSIS:  THE STATIONARY FRONT LOCATED ACROSS SOUTHERN IOWA WILL
PROVIDE THE FOCUS FOR A WARM AND UNSTABLE AIRMASS TO DEVELOP
THUNDERSTORMS THAT WILL MOVE EAST INTO ILLINOIS THIS AFTERNOON AND
TONIGHT.
THERE IS A MODERATE RISK THAT SOME OF THESE THUNDERSTORMS COULD
PRODUCE SEVERE WEATHER THIS AFTERNOON AND TONIGHT...SO SPOTTER
ACTIVATION MAY BE NEEDED THIS AFNTERNOON AND TONIGHT.

KETCHAM

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 1:15 AM CDTSevere Thunderstorm WarningILXWoodford45 min
May 9, 2:38 PM CDTSevere Thunderstorm WarningILXMarshall22 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.